Kentucky, 2025

Flash Flood and Flooding in Kentucky, April 4 to 5, 2025

April 4 to 5, 2025 · NWS ILN · 7 events in 5 counties and zones

Widespread showers and thunderstorms occurred across the region as waves of low pressure moved east along a frontal boundary that was stalled out along the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Widespread showers and thunderstorms occurred across the region as waves of low pressure moved east along a frontal boundary that was stalled out along the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 4, 6:15 AM EST, 45 minutes earlier.

Area forecast discussion, Apr 4, 6:15 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
715 AM EDT Fri Apr 4 2025

.SYNOPSIS...
Waves of low pressure will result in more rounds of showers and
storms, bringing the prospects for heavy rain and potential flooding
into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Precipitation in the form of showers and embedded thunderstorms
(thunderstorms elevated in nature) will continue into sunrise, mainly
across the southern part of the CWFA where an impinging low level
jet will result in low level focus for ascent. Soils across this area
are getting fairly saturated. Thus, additional rainfall, moderate to
heavy at times, has resulted in various overland and river flooding
products.

For later this morning, we should see just a brief break in low
level forcing as the initial low level jet weakens. Surface frontal
boundary has effectively moved south of our area, and it appears that
it will lag in comparison to a developing elevated front
(frontogenesis) as another low level jet approaches from the
southwest. This will result in additional shower and thunderstorm
development with the elevated front as it moves northward this
afternoon. With anomalous pwats, the threat for moderate to heavy
rain will continue, likely shifting the focus toward the north this
afternoon. Have gone with more of a consensus raw blend for
temperature/dewpoint trends as the NBM does not seem to be handling
the delay of the surface frontal boundary compared to the elevated
boundary. Highs will range from the mid 50s north the mid 60s south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The wet pattern will persist into the weekend.

For tonight, operational and convection allowing models initially
suggest that precipitation will try to shift more toward the
northwest at first as a wave of low pressure approaches from the
west/southwest. This will warm sector some of the area as the frontal
boundary to the south finally begins to push to the north. For the
overnight period, convective evolution, coverage, and movement become
somewhat chaotic (and thus some level of uncertainty) as the surface
low ripples to the northeast, allowing a cold front to make inroads
from the west/northwest. It's plausible that some convective line
segments may make their way east/southeast. There could be an
isolated threat for a strong or severe storm with gusty winds.
Otherwise, synoptic winds will increase from the south and southwest
with gusts pushing into the 20 to 25 mph range. Temperatures will
warm for most into the overnight hours with the increased southerly
flow. Again, moderate to heavy rain will be a threat, especially in
thunderstorms.

On Saturday, a mid level trough is forecast to dig southeast into
the Great Lakes. Favorable upper level jet ascent will join an
advancing cold front to the southeast to result in more widespread
showers and thunderstorms. With fairly decent shear and increased
warming (increased instability), some storms could be strong to
severe along and ahead of the front. Best timeframe will be in the
afternoon and evening hours. Again, moderate to heavy rainfall will
be a threat. Temperatures will actually begin to drop across the west
in the afternoon as CAA begins to ensue. Highs will range from the
lower 60s northwest to the upper 70s southeast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Showers and storms will continue into Saturday evening, adding
additional rainfall to an already saturated environment. Rainfall
from Saturday into Saturday night will likely be the most impactful
overall, not only adding to the overland flooding, but also
exacerbating rivers already in flood. Precipitation will transition
over to just showers overnight with CAA increasing from the
northwest. In fact, a few wet snowflakes may be observed in our far
northwest counties late. Lows will range from the mid/upper 30s
northwest to the mid 40s southeast.

On Sunday, precipitation will gradually shift off to the
east/southeast, finally taking the heavier rainfall out of the
region. It will be chilly with highs ranging from the lower 40s
northwest to the lower 50s southeast.

A weak surface ridge will briefly visit the area Sunday night, bring
a brief respite of dry weather. Lows will drop into the lower to mid
30s.

Another digging mid level trough and associated cold front will move
back into the Great Lakes and Ohio Valley on Monday, bringing a
chance of showers. Highs are forecast to be in the 50s ahead of the
front.

The passage of the front Monday night will mark change to much
colder weather for a period. By Tuesday morning, lows will be in the
lower to mid 20s with highs on Tuesday only warming into the 40s

High pressure will pay a visit to the region Tuesday night, moving
east of the region on Wednesday. Cold lows in the 20s will begin to
rebound into the 50s on Wednesday.

Precipitation chances will increase once again on Thursday with the
next weather system poised to affect the area. Temperatures will
return to normal by then.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
For today, frontal boundary will remain near and/or south of the
Ohio River. More mid level energy in the southwest flow aloft will
bring another wave of focused low level jet energy which will allow
an elevated front to begin advancing to the north first. This will
again become a zone for focused showers and thunderstorms. Conditions
will continue to be MVFR/IFR.

For tonight, convective movement and new convective development are
a little uncertain as models struggle to capture it. It appears that
the low level jet will become more focused at first across our
northwest. Then, as a surface wave of low pressure and a cold front
approach from the west, showers and thunderstorms should begin to
shift and move back to the southeast. MVFR/IFR conditions will
persist. Surface winds overnight will increase from the south and
southwest and will become gusty in the lower 20 knots as the surface
front that was near the Ohio River lifts north. In addition, the
increasing low level jet will likely bring a period of LLWS.

OUTLOOK...Periods of showers and/or thunderstorms will occur into
Sunday. This will result in MVFR/IFR conditions from time to time.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Sunday morning for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...Flood Watch through Sunday morning for KYZ089>100.
IN...Flood Watch through Sunday morning for INZ050-058-059-066-073>075-
     080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Hickman
AVIATION...Hickman
Hazardous weather outlook, Apr 4, 4:16 AM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
516 AM EDT Fri Apr 4 2025

OHZ026-034-035-043-044-051100-
Hardin-Mercer-Auglaize-Shelby-Logan-
516 AM EDT Fri Apr 4 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for west central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-051100-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Darke-Delaware-Miami-Champaign-Clark-Madison-
Licking-Preble-Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
516 AM EDT Fri Apr 4 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, a few strong to severe storms will be possible Saturday
afternoon and evening. Damaging winds and large hail will be the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 92 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

6 flood, 1 flash flood. Local standard time, as filed.

Flood, Boone

When
April 4, 7:00 AM EST to 9:00 AM EST
Where
Boone County, 2.12 mi SW of Richwood to 2.33 mi SW of Richwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.900, -84.650

High water was reported on Richwood Road near Richwood Church Road.

Flood, Boone

When
April 4, 7:00 AM EST to 9:00 AM EST
Where
Boone County, 1.28 mi WSW of Richwood to 1.69 mi SW of Richwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.910, -84.640

High water was reported on Richwood Road near Hicks Road.

Flash Flood, Lewis

When
April 4, 7:30 AM EST to 8:30 AM EST
Where
Lewis County, 2.17 mi WNW of Tannery to 2.18 mi W of Tannery
Cause
Heavy Rain
Reported by
Public
Coordinates
38.557, -83.259

Rapidly rising water from Rock Run impacted Rock Run Road and approached nearby homes.

Flood, Boone

When
April 4, 7:30 AM EST to 9:30 AM EST
Where
Boone County, 1.75 mi ESE of Rabbit Hash to 1.92 mi ESE of Rabbit Hash
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.920, -84.800

High water was reported on Riddles Run Road.

Flood, Bracken

When
April 5, 8:15 AM EST to 10:15 AM EST
Where
Bracken County, 1.27 mi S of South Higginsport to 1.19 mi WNW of South Higginsport
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.762, -83.966

Several roads were closed due to high water, especially in the Augusta area.

Flood, Carroll

When
April 5, 8:30 AM EST to 10:30 AM EST
Where
Carroll County, 1.97 mi ESE of Locust to 2.84 mi E of Prestonville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.684, -85.219

Several roads were closed throughout the county due to high water.

Flood, Mason

When
April 5, 1:30 PM EST to 3:30 PM EST
Where
Mason County, 3.4 mi NW of Murphysville to 3.87 mi NW of Murphysville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.600, -83.920

Brandywine and Mill Creek Roads remained closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245436, 1245437, 1245435, 1245438, 1245680, 1245681, 1245682.